Missouri, 2012

Damaging Winds in Missouri, October 17, 2012

October 17, 2012 · NWS SGF · 15 events in 4 counties and zones

A strong upper level trough digging across the Midwest with an advancing cold front helped develop a line of strong to severe storms that raced across the Missouri Ozarks and produced sporadic reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong upper level trough digging across the Midwest with an advancing cold front helped develop a line of strong to severe storms that raced across the Missouri Ozarks and produced sporadic reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 17, 11:32 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 17, 11:32 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT WED OCT 17 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

CONVECTION IS BEGINNING TO DEVELOP ALONG A PREFRONTAL TROUGH JUST
AHEAD OF AN ADVANCING COLD FRONT THAT LOCATION FROM NEAR PARSONS
KANSAS TO THE KANSAS CITY AREA. THE PREFRONTAL TROUGH IS LOCATED
AS OF NOON FRO NEAR COLUMBUS TO PITTSBURG TO OSCEOLA. THIS WILL
BE ADVANCING THROUGH THE SPRINGFIELD AREA AND HIGHWAY 65 CORRIDOR
AROUND 3 PM AND NEAR THE HIGHWAY 63 CORRIDOR AROUND 6 PM THIS EVENING.

THE ENVIRONMENT OVER SOUTHERN MISSOURI IS STILL RELATIVELY CAPPED
AT THE MOMENT BUT SHOWING SOME WEAKENING OF THAT CAP AS THE
TEMPERATURES ALOFT ARE COOLING WITH THE ADVANCING TROUGH IN THE
MID AND UPPER LEVELS. THE PREFRONTAL TROUGH CONVECTION IS
BEGINNING TO SHOW SIGNS OF SLOW STRENGTHENING OF THE UPDRAFTS AT
OF EARLY AFTERNOON. CIN IS AROUND 50-75 J/KG BUT SLOWLY ERODING
AWAY. MU CAPE VALUES ARE CURRENTLY AROUND 1000 J/KG. BULK SHEAR IS
VERY AMPLE UP TO 50 KNOTS. STORM RELATIVE HELOCITY VALUES ARE UP
TO 300.

THE CONDITIONS OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI WILL
BECOME FAVORABLE FOR GROWING UPDRAFTS AND WITH THE STRONG WIND
SHEAR AND DYNAMICS ALOFT...STRONG TO SEVERE STORMS WILL DEVELOP
WITH DAMAGING WINDS THE MAIN THREAT. SUSTAINABLE UPDRAFTS IN THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF QUARTERS. A LIMITED TORNADO RISK WILL EXIST MAINLY OVER SOUTH
CENTRAL MISSOURI AND THE EASTERN OZARKS FROM LATE AFTERNOON INTO
THE EARLY EVENING HOURS. CONVECTION WILL INCREASE IN COVERAGE AND
INTENSITY IN THESE AREAS BY MID AFTERNOON.

GRIFFIN

&&

.DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON REMAIN THE FOCUS OF
THE FORECAST.

THE UPPER LEVEL TROUGH THAT WILL BE THE MAIN FOCUS FOR A POTENTIAL
SEVERE WEATHER EVENT THIS AFTERNOON...WAS IN THE PROCESS OF
DIGGING ACROSS THE NORTH CENTRAL PLAINS AND THE FRONT RANGE OF THE
ROCKIES. MODELS REMAIN IN AGREEMENT WITH A STRONG JET DIGGING ON
THE BACK SIDE OF THE TROUGH AS WELL. THIS WILL PLAY A ROLE IN THE
POTENTIAL FOR SEVERE STORMS TODAY.

MODELS THIS MORNING BRING THE TROUGH AND SURFACE COLD FRONT INTO THE
WESTERN OZARKS AND SOUTHEASTERN KANSAS BY NOON. THE INITIAL
EXPECTATIONS WITH THE FRONT AS IT BEGINS TO IMPACT WESTERN
MISSOURI IS FOR A LINE OF THUNDERSTORMS WITH A FEW STRONG CELLS
POSSIBLY EMBEDDED IN THE LINE. THIS WILL BE THE RESULT OF
INITIALLY LIMITED INSTABILITY OF AROUND 500-800 J/KG OF CAPE AND A
CAPPING INVERSION. THE LEFT EXIT REGION OF THE UPPER LEVEL JET
WILL NOT QUITE HAVE MADE ITS WAY OVER THE REGION BUT BULK SHEAR IN
EXCESS OF 50KTS WILL BE PLACE.

BY MID AFTERNOON...AROUND THE 2-3PM TIME FRAME...THE FRONT WILL
HAVE PROGRESSED EASTWARD TO NEAR THE HIGHWAY 65 CORRIDOR. BY THIS
POINT...SHORT TERM MODEL INSTABILITY INCREASES TO 800 TO 1200J/KG
WITH LITTLE IN THE WAY OF A CAP IN PLACE. WHAT CAP THAT WILL BE IN
PLACE WILL LIKELY BE OVERCOME BY THE FRONTAL FORCING. IN
ADDITION...THE LEFT EXIT REGION OF THE JET SHOULD BE IN PLACE OVER
THE REGION PROVIDING GOOD UPPER LEVEL DIFFLUENCE. BULK SHEAR WILL
REMAIN IN EXCESS OF 50 KTS. THIS WILL BRING THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP RIGHT ALONG HIGHWAY 65
AND MOVE EAST QUICKLY DURING THE REMAINDER OF THE AFTERNOON. AS A
RESULT OF THE INSTABILITY AND UPPER LEVEL DIFFLUENCE...THERE IS
THE POTENTIAL FOR ISOLATED SUPERCELL DEVELOPMENT EARLY IN THE
EVENT THOUGH AS THE COLD FRONT MOVES EAST THE MODE WILL GENERALLY
BE LINEAR IN NATURE. SOME MESOS WILL ALSO BE A CONCERN AS A RESULT
OF THE SHEAR AVAILABLE. CURRENT INDICATIONS FROM THE MODELS IS FOR
THE STORMS TO MOVE QUICKLY EAST THROUGH THE AFTERNOON AS THE UPPER
TROUGH CONTINUES TO DIG SOUTH AND THE FRONT RACES ACROSS THE
OZARKS. THE FRONT SHOULD MOVE EAST OF THE AREA BY 9-10PM THIS
EVENING CLOSER TO THE MISSISSIPPI RIVER VALLEY. WILL NEED TO WATCH
AREAS ACROSS THE EASTERN OZARKS...GENERALLY EAST OF AN AVA TO
LEBANON TO ELDON LINE FOR THE BEST POTENTIAL FOR SEVERE STORMS
THIS AFTERNOON.

WITH THE COMBINATION OF THE LEFT EXIT REGION OF THE JET....STRONG
WIND SHEAR AND FAIR INSTABILITY ALONG WITH THE FRONTAL LIFT...ALL
MODES OF SEVERE WEATHER...WITH THE EXCEPTION OF FLOODING...WILL
BE POSSIBLE. THE MAIN CONCERN WILL BE STRONG STRAIGHT LINE WINDS
ESPECIALLY WHERE BOW SEGMENTS OCCUR ON THE LINE OF STORMS.
HOWEVER...ENOUGH INSTABILITY WILL BE AVAILABLE FOR HAIL
DEVELOPMENT AND A TORNADO COULD OCCUR WHERE ANY BOOKEND VORTEX
WOULD DEVELOP.

ONCE THE SYSTEM PUSHES EAST OF THE REGION TONIGHT...CLEAR SKIES
AND COOL...DRIER AND BREEZY WINDS WILL FILTER INTO THE REGION
BEHIND THE FRONT. THIS WILL OCCUR AS AN UPPER LEVEL LOW SETTLES
OVER THE GREAT LAKES REGION FOR THE REMINDER OF THE WEEK AND
LIFTS NORTH EARLY SATURDAY MORNING. THIS WILL ACT TO KEEP A
NORTHERLY COMPONENT TO THE WEATHER WITH CLOUD COVER SPINNING AROUND
THE UPPER LEVEL STORM SYSTEM. THIS WILL ALLOW FOR COOLER
TEMPERATURES THROUGH WEEKS END.

BRIEF UPPER LEVEL RIDGING WILL OCCUR DURING THE WEEKEND...WHICH
WILL BRING A SLIGHT WARMING TREND AND SUNNY SKIES...THOUGH A
TIGHT SURFACE PRESSURE GRADIENT MAY BRING WINDY CONDITIONS AND THE
POTENTIAL FOR SOME ISOTROPICALLY DRIVEN SHOWERS SUNDAY AFTERNOON
AND INTO EARLY NEXT WEEK.

&&

.AVIATION...

FOR THE 18Z TAFS...A FRONT WILL BE MOVING THROUGH THE MISSOURI
OZARKS LATE THIS AFTERNOON. MVFR CEILINGS CAN BE EXPECTED THROUGH
THIS AFTERNOON AND EVENING. HAVE INCLUDED TEMPO GROUPS FOR ARRIVAL
OF CONVECTION AT AREA TERMINALS. WINDS WILL BE GUSTY OUT OF THE
SOUTH THIS AFTERNOON SWITCHING TO A WESTERLY DIRECTION TONIGHT.
ALL CONVECTION AFFECTING TERMINALS WILL BE FROM 19Z TO 23Z TIME
FRAME. HAVE INCLUDED SOME NON CONVECTIVE LOW LEVEL WIND SHEAR LATE
TONIGHT AND EARLY TOMORROW MORNING DUE TO CHANGING WINDS RIGHT OFF
THE SURFACE. SKIES WILL CLEAR OUT LATE THIS EVENING AND THROUGH
TOMORROW MORNING.

GRIFFIN

&&

.PREV DISCUSSION...
/ISSUED 1211 PM CDT WED OCT 17 2012/

STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON REMAIN THE FOCUS OF
THE FORECAST.

THE UPPER LEVEL TROUGH THAT WILL BE THE MAIN FOCUS FOR A POTENTIAL
SEVERE WEATHER EVENT THIS AFTERNOON...WAS IN THE PROCESS OF
DIGGING ACROSS THE NORTH CENTRAL PLAINS AND THE FRONT RANGE OF THE
ROCKIES. MODELS REMAIN IN AGREEMENT WITH A STRONG JET DIGGING ON
THE BACK SIDE OF THE TROUGH AS WELL. THIS WILL PLAY A ROLE IN THE
POTENTIAL FOR SEVERE STORMS TODAY.

MODELS THIS MORNING BRING THE TROUGH AND SURFACE COLD FRONT INTO THE
WESTERN OZARKS AND SOUTHEASTERN KANSAS BY NOON. THE INITIAL
EXPECTATIONS WITH THE FRONT AS IT BEGINS TO IMPACT WESTERN
MISSOURI IS FOR A LINE OF THUNDERSTORMS WITH A FEW STRONG CELLS
POSSIBLY EMBEDDED IN THE LINE. THIS WILL BE THE RESULT OF
INITIALLY LIMITED INSTABILITY OF AROUND 500-800 J/KG OF CAPE AND A
CAPPING INVERSION. THE LEFT EXIT REGION OF THE UPPER LEVEL JET
WILL NOT QUITE HAVE MADE ITS WAY OVER THE REGION BUT BULK SHEAR IN
EXCESS OF 50KTS WILL BE PLACE.

BY MID AFTERNOON...AROUND THE 2-3PM TIME FRAME...THE FRONT WILL
HAVE PROGRESSED EASTWARD TO NEAR THE HIGHWAY 65 CORRIDOR. BY THIS
POINT...SHORT TERM MODEL INSTABILITY INCREASES TO 800 TO 1200J/KG
WITH LITTLE IN THE WAY OF A CAP IN PLACE. WHAT CAP THAT WILL BE IN
PLACE WILL LIKELY BE OVERCOME BY THE FRONTAL FORCING. IN
ADDITION...THE LEFT EXIT REGION OF THE JET SHOULD BE IN PLACE OVER
THE REGION PROVIDING GOOD UPPER LEVEL DIFFLUENCE. BULK SHEAR WILL
REMAIN IN EXCESS OF 50 KTS. THIS WILL BRING THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP RIGHT ALONG HIGHWAY 65
AND MOVE EAST QUICKLY DURING THE REMAINDER OF THE AFTERNOON. AS A
RESULT OF THE INSTABILITY AND UPPER LEVEL DIFFLUENCE...THERE IS
THE POTENTIAL FOR ISOLATED SUPERCELL DEVELOPMENT EARLY IN THE
EVENT THOUGH AS THE COLD FRONT MOVES EAST THE MODE WILL GENERALLY
BE LINEAR IN NATURE. SOME MESOS WILL ALSO BE A CONCERN AS A RESULT
OF THE SHEAR AVAILABLE. CURRENT INDICATIONS FROM THE MODELS IS FOR
THE STORMS TO MOVE QUICKLY EAST THROUGH THE AFTERNOON AS THE UPPER
TROUGH CONTINUES TO DIG SOUTH AND THE FRONT RACES ACROSS THE
OZARKS. THE FRONT SHOULD MOVE EAST OF THE AREA BY 9-10PM THIS
EVENING CLOSER TO THE MISSISSIPPI RIVER VALLEY. WILL NEED TO WATCH
AREAS ACROSS THE EASTERN OZARKS...GENERALLY EAST OF AN AVA TO
LEBANON TO ELDON LINE FOR THE BEST POTENTIAL FOR SEVERE STORMS
THIS AFTERNOON.

WITH THE COMBINATION OF THE LEFT EXIT REGION OF THE JET....STRONG
WIND SHEAR AND FAIR INSTABILITY ALONG WITH THE FRONTAL LIFT...ALL
MODES OF SEVERE WEATHER...WITH THE EXCEPTION OF FLOODING...WILL
BE POSSIBLE. THE MAIN CONCERN WILL BE STRONG STRAIGHT LINE WINDS
ESPECIALLY WHERE BOW SEGMENTS OCCUR ON THE LINE OF STORMS.
HOWEVER...ENOUGH INSTABILITY WILL BE AVAILABLE FOR HAIL
DEVELOPMENT AND A TORNADO COULD OCCUR WHERE ANY BOOKEND VORTEX
WOULD DEVELOP.

ONCE THE SYSTEM PUSHES EAST OF THE REGION TONIGHT...CLEAR SKIES
AND COOL...DRIER AND BREEZY WINDS WILL FILTER INTO THE REGION
BEHIND THE FRONT. THIS WILL OCCUR AS AN UPPER LEVEL LOW SETTLES
OVER THE GREAT LAKES REGION FOR THE REMINDER OF THE WEEK AND
LIFTS NORTH EARLY SATURDAY MORNING. THIS WILL ACT TO KEEP A
NORTHERLY COMPONENT TO THE WEATHER WITH CLOUD COVER SPINNING AROUND
THE UPPER LEVEL STORM SYSTEM. THIS WILL ALLOW FOR COOLER
TEMPERATURES THROUGH WEEKS END.

BRIEF UPPER LEVEL RIDGING WILL OCCUR DURING THE WEEKEND...WHICH
WILL BRING A SLIGHT WARMING TREND AND SUNNY SKIES...THOUGH A
TIGHT SURFACE PRESSURE GRADIENT MAY BRING WINDY CONDITIONS AND THE
POTENTIAL FOR SOME ISOTROPICALLY DRIVEN SHOWERS SUNDAY AFTERNOON
AND INTO EARLY NEXT WEEK.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 17, 10:52 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT WED OCT 17 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1152 AM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

 SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
 AND INTO THIS EVENING WITH THE PASSAGE OF A FAST MOVING COLD
 FRONT. A FEW STRONG TO SEVERE STORMS WITH DAMAGING WINDS WILL BE
 POSSIBLE ACROSS PORTIONS OF THE EASTERN OZARKS...EAST OF A LINE
 FROM BRANSON TO SPRINGFIELD TO ROLLA.

 SUFFICIENT SHEAR AND INSTABILITY IN ADVANCE OF THE FRONT WILL
 ALSO ALLOW FOR THE DEVELOPMENT OF HAIL TO QUARTER SIZE WITH THE
 STRONGEST STORMS. WHILE THE CHANCE FOR TORNADO DEVELOPMENT IS
 LIMITED...A BRIEF SPIN UP OR TWO MAY BE POSSIBLE WHERE SHEAR CAN
 BE MAXIMIZED IN STORMS ALONG THE FRONT. THE GREATEST THREAT FOR A
 SPIN UP WILL BE EAST OF A LINE FROM GAINESVILLE TO HOUSTON TO
 SALEM.

 GUSTY SOUTHERLY WINDS TO 30 MPH WILL OCCUR IN ADVANCE OF THE
 FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 WEST WINDS GUSTING FROM 30 TO 35 MPH CAN BE EXPECTED OVER MUCH
 OF THE REGION ON THURSDAY WITH STRONG LOW PRESSURE EXPECTED TO BE
 CENTERED OVER THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT FOR
  AREAS EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO LEBANON TO
  ROLLA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Oct 17, 12:41 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CDT WED OCT 17 2012

MOZ068-078-079-171915-
CEDAR MO-HICKORY MO-POLK MO-
141 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CEDAR...NORTHERN
POLK AND SOUTHWESTERN HICKORY COUNTIES UNTIL 215 PM CDT...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF BEARCREEK...OR 4 MILES EAST
OF STOCKTON...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE FAIR PLAY...HUMANSVILLE AND WEAUBLEAU.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE POMME DE
TERRE LAKE AND STOCKTON LAKE.

LAT...LON 3768 9328 3760 9372 3777 9379 3783 9369
      3783 9358 3791 9357 3792 9354 3791 9351
      3794 9351 3797 9346
TIME...MOT...LOC 1840Z 249DEG 38KT 3770 9370

COLUCCI
Special weather statement, Oct 17, 12:49 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT WED OCT 17 2012

MOZ089-094-171930-
DADE MO-LAWRENCE MO-
149 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND
SOUTHEASTERN DADE COUNTIES UNTIL 230 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PENNSBORO...OR 7 MILES SOUTH OF
GREENFIELD...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE EVERTON...GREENFIELD AND MILLER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE. INTERSTATE 44 BETWEEN MILE MARKERS 47 AND 58 WILL ALSO BE
IMPACTED BY THIS STORM.

LAT...LON 3711 9398 3745 9385 3750 9362 3728 9362
      3728 9361 3711 9362
TIME...MOT...LOC 1850Z 249DEG 41KT 3733 9380

COLUCCI

The radar

The Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
October 17, 1:07 PM CST
Where
Greene County, 0.69 mi S of Walnut Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.410, -93.550

Tree uprooted on a house and an awning was ripped off the house.

Thunderstorm Wind, Greene

When
October 17, 1:10 PM CST
Where
Greene County, 0.58 mi W of Ash Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.319, -93.591

A tree was uprooted in Ash Grove.

Thunderstorm Wind, Greene

When
October 17, 1:15 PM CST
Where
Greene County, 0.92 mi SSW of Walnut Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.408, -93.557

A large tree was blown down. An above ground pool was damaged and a swingset was also destroyed.

Thunderstorm Wind, Greene

When
October 17, 1:18 PM CST
Where
Greene County, 2.09 mi NNW of Brookline
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.197, -93.446

A 65 mph wind gust was reported at Exit 68 on I-44.

Thunderstorm Wind, Polk

When
October 17, 1:22 PM CST
Where
Polk County, 1.11 mi SSW of Pleasant Hope
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.454, -93.284

Roof was completely blown off a barn and spotters relayed estimates of wind gusts up to 75 mph near Pleasant Hope.

Thunderstorm Wind, Polk

When
October 17, 1:25 PM CST
Where
Polk County, 0.58 mi NE of Brighton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.456, -93.343

Several trees were uprooted between Brighton and Pleasant Hope and heavy damage occurred to outbuildings and barns near 175th and Highway 215.

Thunderstorm Wind, Greene

When
October 17, 1:25 PM CST
Where
Greene County, 2.24 mi NW of Republic Westport Ar
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.173, -93.478

A large tree limb was down on Highway N just south of I-44. A wind gust of 65 mph was measured by a spotter.

Thunderstorm Wind, Polk

When
October 17, 1:27 PM CST
Where
Polk County, 1.94 mi ENE of Brighton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.461, -93.317

Two barns were destroyed west of Pleasant Hope near 175th Road and Highway 215 between Brighton and Pleasant Hope.

Thunderstorm Wind, Greene

When
October 17, 1:29 PM CST
Where
Greene County, 0.79 mi NNE of Glidewell
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.311, -93.326

Small outbuildings were blown down and winds were estimated up to 70 mph.

Thunderstorm Wind, Greene

When
October 17, 1:30 PM CST
Where
Greene County, 0.69 mi NW of Nichols
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.227, -93.379

A trailer was blown over on its side at the FED EX facility on the southeast side of the airport.

Thunderstorm Wind, Greene

When
October 17, 1:33 PM CST
Where
Greene County, 1.12 mi SSW of Nichols
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.204, -93.375

Off duty NWS Employee estimated that wind gusts were up to 65 on the west side of Springfield.

Thunderstorm Wind, Greene

When
October 17, 1:40 PM CST
Where
Greene County, 2.14 mi NNE of Sgf Downtown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.250, -93.220

A trained spotter estimated wind gusts up to 60 mph on the northeast side of Springfield.

Thunderstorm Wind, Greene

When
October 17, 1:41 PM CST
Where
Greene County, 1.73 mi SE of Nichols
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.203, -93.347

Large tree limbs were blown down on Page Street.

Thunderstorm Wind, Webster

When
October 17, 2:00 PM CST
Where
Webster County, 0.88 mi NE of Marshfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.340, -92.910

Several trees were down in the Marshfield area.

Thunderstorm Wind, Laclede

When
October 17, 2:21 PM CST
Where
Laclede County, 0.55 mi W of Lebanon Jones Fld Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.650, -92.660

Large limbs and a power pole were blown down on Highway 5 south of Lebanon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408799, 408805, 408803, 408807, 408798, 408802, 408804, 408801, 408794, 408800, 408796, 408806, 408797, 408809, 408808.